A 19-year-old survived a dangerous sodium overdose after drinking more than a quart of soy sauce on a dare, according to a case study in the Journal of Emergency Medicine.
After drinking a quart of the sodium-heavy condiment, the teenager slipped into coma with seizure-like activity. He was rushed to the hospital, where doctors determined he was suffering from hypernatremia, a metabolic condition in which there is a salt imbalance in the bodily fluids.
Eventually doctors determined that he had ingested 160 to 170 grams of sodium from the soy sauce, a potentially lethal dose for his weight and build. He had effectively overdosed on sodium.
“He didn’t respond to any of the stimuli that we gave him,” Dr. David J. Carlberg, who treated the patient as an emergency room physician at University of Virginia Medical Center, told LiveScience. “He had some clonus, which is just elevated reflexes. It’s a sign that basically the nervous system wasn’t working very well.”
According to the NIH, severe hypernatremia can result in excessive sodium in bodily fluid, which causes excess water to flow into cells to balance sodium levels. While some cells can handle the swelling, in brain cells the excess swelling can lead to neurological damage or death. Other symptoms include mental confusion, convulsions, fatigue, and nausea.
While in the past, doctors slowly lowered sodium levels in patients suffering from hypernatremia in order to protect the body from further shock, in this case doctors worked quickly to lower the patient’s sodium level as soon as possible to protect his brain. They quickly tried to flush the salt from his system with a water-and-sugar-based solution in an effort to protect his brain from lasting damage.
Eventually the doctors were able to stabilize the patient, even though he remained in a coma. After three days he woke up from the coma without suffering any lasting neurological damage.
While death from sodium is incredibly rare, it is not unheard of. According to the case study’s authors, in ancient China, salt overdoses were one traditional way to commit suicide.